Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Phoenix, AZ

October 21, 2018Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 21, 2018, 6:40 PM MST for Pinal County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2018, 6:40 PM MST (01:40 UTC)
Expired
Oct 21, 2018, 7:21 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 54 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:55 PM MSTTSTM WND GST 569 Se Maricopa, AZ**DELAYED REPORT...56 MPH WIND GUST OBSERVED AT AK-CHIN REGIONAL AIRPORT (KA39).
Oct 21, 7:00 PM MSTTSTM WND DMG9 Se Maricopa, AZAK-CHIN AIRPORT MANAGER REPORTED AIRCRAFT SEVERELY DAMAGED (LIKELY HAIL DAMAGE). TIME ESTIMATED BY RADAR AND 56 MPH WIND GUST ON AIRPORT ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS55 KPSR 220140
SVRPSR
AZC021-220245-
/O.NEW.KPSR.SV.W.0099.181022T0140Z-181022T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
640 PM MST SUN OCT 21 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 745 PM MST.

* At 640 PM MST, a severe thunderstorm was located 7 miles southwest
  of Casa Grande, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Casa Grande, Maricopa, Olberg, Sacaton, Stanfield and Ak-
  Chin Village.

* This includes the following highways...
  AZ Interstate 10 between mile markers 178 and 188.
  AZ Interstate 8 between mile markers 159 and 174.
  AZ Route 87 near mile marker 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 11200 3310 11210 3309 11170 3276 11175
      3276 11177 3280 11178 3279 11187 3277 11189
      3276 11199
TIME...MOT...LOC 0140Z 188DEG 18KT 3285 11185 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch
1 follow-up statement
642 
WWUS55 KPSR 220221
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
721 PM MST SUN OCT 21 2018

AZC021-220231-
/O.CAN.KPSR.SV.W.0099.000000T0000Z-181022T0245Z/
Pinal AZ-
721 PM MST SUN OCT 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3277 11200 3310 11210 3309 11170 3276 11175
      3276 11177 3280 11178 3279 11187 3277 11189
      3276 11199
TIME...MOT...LOC 0219Z 188DEG 18KT 3306 11182 

$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:10 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 21, 3:10 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
310 PM MST Sun Oct 21 2018

.SYNOPSIS...
Periods of isolated showers and thunderstorm for Phoenix and
scattered showers and storms to the south and east of Phoenix will
prevail through Tuesday, although only modest rainfall is
anticipated for most areas. Temperatures will also cool slightly
with readings closer to seasonal normals. Drier conditions will move
into the region by the middle of the week with temperatures
remaining near seasonal normals before a warming trend into next
weekend.

&&

.DISCUSSION....
Current radar is painting some scattered to isolated showers and
thunderstorms, some already severe, extending from eastern Pima
county northeastward to southern Gila county associated with the
latest shortwave rotating around the main upper level low pressure
system just off the west coast. Another day of gusty east-
southeasterly winds continue to blow across the central and
eastern parts of region ahead of this system associated with a
lingering low level southeasterly moisture jet.

For the later half of this afternoon, tonight, and on and off
through Tuesday expect fair chances of isolated showers and
thunderstorms through Phoenix with more scattered coverage expected
to the south, southeast and east of the Phoenix metro. Good
dynamics with southwesterly jet stream energy aloft and lingering
boundary layer moisture and moisture advection out of northern
Mexico, amidst increasing afternoon instability will support our
next round of isolated thunderstorms later this afternoon and into
tonight. The main threats expected with any of these larger
storms with be the potential for severe downburst winds and large
hail up to 1 inch. SPC mesoscale analysis also shows DCAPE values
from 1100- 1500j/kg for the afternoon and evening. There is also
the potential for locally heavy rainfall with some isolated areas
of fleeting, minor flooding, although rainfall totals are
expected to be mostly very modest and hit and miss.

After a period of stalling to our west, the low pressure system is
forecast to finally kick out to the east as an open shortwave on
Monday night and Tuesday giving the region another spike in the
early week, on and off, hit and miss storm chances. Although
rainfall amounts will continue to be mostly very modest. During this
time temperatures will also drop a bit into a more seasonable mid
80s.

By Thursday a ridge of high pressure builds from CA through the
Pacific northwest and a weak, saggy low develops off the coast of
Baja California. Then by the weekend the eastern nose of the
ridge will build into Arizona. As a result expect a warming trend
for the latter part of the week with highs again flirting with the
90 degree mark by Saturday. So overall the mid to latter half of
the week is shaping up to be fairly pleasant weatherize.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Through the mid to late afternoon, shower and thunderstorm
activity will remain east and southeast of Phoenix terminals.
Winds will be out of the east and will be gusting to around 20
kts. Shower and storm activity will continue to increase in
coverage across southeast Arizona this afternoon. Activity will
then gradually move to the north with the potential to affect
Phoenix terminals mainly after 23Z. The main impacts with stronger
storms that develop will be hail and gusty winds with the
potential for some storms to become severe. Due to less confidence
in exact timing and locations have only included VCTS in the most
recent TAF package. Isolated activity will linger overnight, but
intensity of storms will be a lot weaker. Outside of any
thunderstorms, cloud decks will remain SCT TO BKN mainly aoa 8ft.
However there is the potential for cloud decks to lower to around
5 to 6 kft in storms.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts will exist through the TAF period under mostly
clear skies. Sfc winds will continue to be light and variable
through the day as the pressure gradient relaxes through SE
California.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions and slightly lower humidities will return during
the Wed-Sun period as winds aloft become more westerly. Winds
should remain at 15-20 mph or less area-wide. Minimum humidities
will be on the decrease through the weekend, with values in the
15-50 percent range Wed (lowest over SE CA) dropping into the
teens and 20s by the weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Oct 21, 5:07 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 ENE COOLIDGE          32.99N 111.45W
10/21/2018  E1.25 INCH       PINAL              AZ   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA VIA TWITTER
            REPORTED HALF-DOLLAR SIZED HAIL NEAR VALLEY
            FARMS.

&&

INS
Local storm report, Oct 21, 5:39 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             8 ESE APACHE JUNCTION   33.38N 111.42W
10/21/2018  E1.50 INCH       PINAL              AZ   PUBLIC

            PUBLIC REPORTED PING PONG BALL SIZED HAIL IN
            GOLD CANYON VIA TWITTER.

&&

INS
Local storm report, Oct 21, 5:49 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             6 SE APACHE JUNCTION    33.36N 111.47W
10/21/2018  E0.88 INCH       PINAL              AZ   PUBLIC

            PUBLIC REPORTED NICKEL SIZED HAIL IN GOLD
            CANYON VIA TWITTER.

&&

INS
Local storm report, Oct 21, 5:52 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 SE APACHE JUNCTION    33.36N 111.46W
10/21/2018  E0.88 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL IN GOLD
            CANYON.

&&

INS
Local storm report, Oct 21, 6:33 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             9 NNW FLORENCE          33.15N 111.45W
10/21/2018  E1.00 INCH       PINAL              AZ   PUBLIC

            **DELAYED REPORT... PUBLIC REPORTED NICKEL
            TO QUARTER SIZED HAIL NEAR SAN TAN VALLEY
            VIA PICTURE ON TWITTER.

&&

INS
Special weather statement, Oct 21, 6:33 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST SUN OCT 21 2018

AZZ553-554-220215-
Northwest Pinal County AZ-West Pinal County AZ-
633 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 715 PM MST/715
PM PDT/...

At 633 PM MST/633 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Arizola, or 8 miles southwest of Casa
Grande, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Casa Grande, Coolidge, Maricopa, Arizona City, Blackwater, Toltec,
Arizola, Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 10 between mile markers 181 and 204.
AZ Interstate 8 between mile markers 155 and 178.
AZ Route 87 between mile markers 131 and 146.

LAT...LON 3305 11214 3308 11150 3284 11153 3273 11167
      3273 11174 3276 11174 3276 11177 3280 11178
      3279 11187 3277 11189 3276 11205 3273 11206
TIME...MOT...LOC 0133Z 188DEG 18KT 3281 11186

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal62 min
Oct 21, 6:33 PM MSTSpecial Weather StatementPSRPinal42 min
Oct 21, 7:04 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal26 min
Oct 21, 7:35 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Oct 21, 7:50 PM MSTSpecial Weather StatementPSR40 min
Oct 21, 7:57 PM MSTSpecial Weather StatementPSRPinal48 min
Oct 21, 8:42 PM MSTSpecial Weather StatementPSRGila78 min
Oct 22, 3:42 AM MSTSpecial Weather StatementPSR48 min
Oct 22, 4:00 AM MSTSpecial Weather StatementPSRPinal45 min
Oct 22, 5:35 AM MSTSpecial Weather StatementPSRGila25 min
Oct 22, 7:13 AM MSTSpecial Weather StatementPSR32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.